Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 119, NWS Pueblo, CO

August 3, 1998Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 1998, 3:49 PM MDT for Fremont County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1998, 3:49 PM MDT (21:49 UTC)
Expired
Aug 3, 1998, 4:50 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Fremont County, CO

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:05 PM MDTHail 0.88Cotopaxi, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS1 KPUB 032150 RRA
SVRPUB
COC043-032250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREMONT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 450 PM MDT

* AT 345 PM MDT...RADAR SHOWED SEVERE STORMS 3 MILES WEST NORTHWEST
  OF THE ROYAL GORGE OR 9 MILES WEST OF CANON CITY...AND IN THE
  VICINITY OF ROCKDALE OR 7 MILES SOUTH OF CANON CITY...MOVING
  SOUTHEAST AT 8 MPH.

SOME LOCATIONS AFFECTED WILL BE THE ROYAL GORGE THROUGH 415 PM...
THE OPEN COUNTRY SOUTH OF HIGHWAY 50 THROUGH 445 PM...AND ROCKVALE
AND COAL CREEK THROUGH 430 PM.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MDT, 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT MON AUG 03 1998

WILL KEEP THIS VERY SHORT AS QUITE BUSY WITH WEATHER.  WET PERIOD
IN OFFING FOR CWFA AS 700 MB LOW OVER EASTERN S.D. AT 12Z MONDAY
SHIFTS INTO EASTERN NEBRASKA BY 12Z TUESDAY KEEPING CWFA IN
UNSLOPE MOIST FLOW.  WILL GO WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL.  MIN
TEMPERATURES NEAR TO A CATEGORY OR LOWER THAN NOTED THIS MORNING.

"77"

In the hours before

Special weather statement, Aug 3, 11:48 AM MDT, 4 hours 1 minute before
COZ060>081-040600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT MON AUG 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MODELS INDICATE THAT A TROUGH OF LOW PRESSURE AT THE 700 MILLIBAR
LEVEL IS EXPECTED TO SHIFT FROM EASTERN SOUTH DAKOTA EARLY THIS
MORNING INTO EASTERN NEBRASKA BY TUESDAY MORNING.

THE UPSLOPE FLOW AND DISTURBANCES ALOFT ASSOCIATED WITH THIS
SYSTEM WILL PASS ACROSS THE STATE TODAY AND TONIGHT AND HELP TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND TONIGHT.

A FEW OF THE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE FRONT
RANGE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

ANOTHER CONCERN FROM THIS AFTERNOON INTO TONIGHT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAIN...ESPECIALLY FROM THE FRONT
RANGE INTO THE SOUTHERN PLAINS OF SOUTHEAST COLORADO.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY FOR SEVERE
THUNDERSTORMS AND OR FLOODING.

"7"
Special weather statement, Aug 3, 11:48 AM MDT, 4 hours 1 minute before
COZ060>081-040600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT MON AUG 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

MODELS INDICATE THAT A TROUGH OF LOW PRESSURE AT THE 700 MILLIBAR
LEVEL IS EXPECTED TO SHIFT FROM EASTERN SOUTH DAKOTA EARLY THIS
MORNING INTO EASTERN NEBRASKA BY TUESDAY MORNING.

THE UPSLOPE FLOW AND DISTURBANCES ALOFT ASSOCIATED WITH THIS
SYSTEM WILL PASS ACROSS THE STATE TODAY AND TONIGHT AND HELP TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND TONIGHT.

A FEW OF THE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE FRONT
RANGE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

ANOTHER CONCERN FROM THIS AFTERNOON INTO TONIGHT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAIN...ESPECIALLY FROM THE FRONT
RANGE INTO THE SOUTHERN PLAINS OF SOUTHEAST COLORADO.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY FOR SEVERE
THUNDERSTORMS AND OR FLOODING.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:53 AM MDTFlash Flood WarningPUBPueblo117 min
Aug 3, 1:40 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Aug 3, 3:39 PM MDTSevere Thunderstorm WarningPUBCuster61 min
Aug 3, 5:59 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.